About

Providing straightforward information pertaining to drugs, drug use & drug policy. The Grey Pages promotes drug-related literacy and advocates a system of viable and tolerant drug policies. This is my personal collection of commentaries, essays, tid-bits, and other such writings on everything ranging from drug use, drug policy and drug-myths, to drug-science, addiction, human behavior, and the workings of the human brain. I started this blog with a particular focus on opioids, and over the past year have found my interest gravitate toward the intriguing, ever-changing world of designer intoxicants (i.e. "research chemicals" or "designer drugs").

Friday, July 1, 2011

Opioid Safety


"Many of the reported problems with prescription opioids could be avoided if patients follow safe practices and know how to handle opioid emergencies if they do occur. In short, patients should and can assume greater responsibility for opioid safety but they need education in order to do that" ~Medical Professional (paintopics.org)

"An extensive investigation found that less than a quarter (23%) of patients read and/or understand the information and instructions that come with their opioid prescriptions" [Wolf et al. 2006]. ~Medical Professional (paintopics.org)

About Adverse Effects

Side effects of opioids include drowsiness, sedation or somnolence, pruritis, emesis, constipation, urinary retention, supression of cough, miosis, myoclonus, dry mouth or skin, real or perceived increase in body temperature, sweating, increased appetite, histamine release, peripheral vasodilation, orthostatic hypotension, respiratory depression.

Orthostatic hypotension may be caused by peripheral vasodilation (in severe cases), which results from elevated serum histamine levels. This is a relatively rare occurence which may result from allergy-related anaphylaxis or opioid hypersensitivity (primarily to morphine or codeine). It may also occur in individuals with a compromised ability to maintain adequate vascular resistance or blood pressure. Opioids which elevate histamine levels should be avoided in this popuation.

About Respiratory Depression

In therapeutic and even appropriate relative recreational doses, respiratory depression and excessive sedation are not likely to pose any degree of danger.
However, it is critically important to be knowledgeable and responsible with narcotic consumption - otherwise, you're better off smoking cannabis, or using nothing at all. Narcotics must be respected.

Tolerance to opioid mediated respiratory depression increases along with tolerance to analgesia, euphoria, and any other mu mediated function; i.e. one with a high tolerance for potent opioids may be able to safely handle dozens to hundreds of times the dosage which may kill an opioid naiive individual. Chronic morphine/heroin dependents consume GRAMS of morphine or equivalent per day.

Additionally however, tolerance to these effects develops gradually, meaning that excessive dosing will still produce respiratory depression: a highly tolerant individual who greatly exceeds their particular 'tolerable' dose range will face the same risk as anyone else.

Also keep in mind that tolerance to these effects is lost just as quickly as it develops. Don't kid yourself into thinking you can handle the same dosage as last week, before you 'detoxed'. This misconception will kill you. The respiratory depressant effect of opioids is mediated via respiratory centers within the brainstem - agonism of mu-opioid receptors (most significantly the mu-2 subtype) inhibits the response of brain-stem to increased levels of carbon dioxide, which in extreme cases will inhibit the function of involuntary breathing; being deeply sedated or asleep while this occurs will likely kill you, which is why sedation coupled with respiratory depression can be potentially dangerous.

Opioids, including heroin, are relatively benign and harmless substances when used intelligently by a competent individual, and are capable of greatly improving your quality of life (both physically and emotionally) Always self medicate responsibly. Live well. Know your substance and your tolerance. The widespread reports of overdose and death are a prime instance of Darwinism at its finest, for we as informed individuals know that narcotics in themselves are not inherently or inevitably dangerous or destructive; It is ignorance and thoughtlessness that kill.

Narcotic Safety Tips

Research any drug before using. Pertinent information such as per milligram potency, time to onset and peak, possible drug interactions, bioavailability, and practical routes of administration. In the age of information & technology, this can be done briefly and conveniently with the internet. Sites such as my own, Erowid, Wikipedia, Heroin Helper, That's Poppycock, or simply a search engine.

When taking a particular narcotic for the first time, know exactly your proper dose and take a small sample dose initially. Wait 30 to 60 minutes to gauge the effects, and THEN take your proper dose. As cliche as it is, 'you can always take more, but you can never take less'.

In the event that you experience 2 or more days of narcotic withdrawal, before using an opioid again; never take the original dose (your regular dose prior to w/d symptoms). Tolerance disappears as quick or quicker than it's built; to where the dose which got you 'decent' 3 days ago could now stop your breathing. Start with a fraction (1/3, 1/2)

If using a newly bought bag of heroin, always take a small test dose. Potency varies.

Try to avoid injecting non injectable preparations. Though most habitual users inject pills frequently, this is extremely dangerous. Insoluble particles are always present, this can not be avoided. The risk of embolism, stroke, hemorrhage and death is even greater if the tablet is prepared poorly. Always double filter, or even better, purchase a micron or wheel filter; this goes for everything you inject, including heroin.

Keep a supply of isopropyl alcohol, hydrogen peroxide, cotton swabs, alcohol swabs, tourniquets, etc. Keep yourself and your equipment clean.

If at all possible, obtain a supply of injectable or intranasal naloxone for emergencies. One could also keep Suboxone on hand; both the buprenorphine and naloxone in suboxone are effective for antagonizing an overdose. If time is of the essence and a life depends on it, suboxone can be dissolved and injected.

Never share needles, never share nasal straws, never share cottons, never share spoons.

If you're high enough that you could not keep yourself awake if you tried; Don't go to sleep! If it's someone else too high to stay awake, keep them awake. Respiratory depression when coupled with excessive sedation is usually what leads to overdose death. Unless the overdose is massive, respiratory depression is more likely to stop your breathing while you're unconscious - While conscious, you can at least force yourself to breathe. The aunonomic reflex (your automatic breathing mechanism) is what is affected, leading a user to asphyxiate while sleeping, as while the brainstem forgets its job, he/she is not awake to force it.

If a friend falls unconscious immediately upon injection, call 911! You can always hide the drugs, and you reserve the right to say nothing if questioned by police. However the best approach is to be cool. Think and act as a model citizen would. Play the role of a sober, non drug using, frightened dear friend (or lover, etc) who has been concerned with your friend's opioid use. Perhaps you came over to check on the user, or to babysit the user, etc...

No comments:

Post a Comment